Wyoming, 2012

High Wind in Wyoming, June 9 to 10, 2012

June 9 to 10, 2012 · NWS CYS · 4 events in 3 counties and zones

A potent Pacific cold front brought strong and gusty winds to portions of south central and southeast Wyoming.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific cold front brought strong and gusty winds to portions of south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 9, 12:30 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 9, 12:30 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SAT JUN 9 2012

.SHORT TERM...TONIGHT THROUGH MONDAY...

FORECAST CHALLENGE THIS AFTERNOON IS WHAT TO DO WITH THE WINDS.
CURRENT HIGH WIND WARNING HAS BEEN CLOSE BUT HAS NOT VERIFIED.
WENT AHEAD AND ISSUED A WIND ADVISORY FOR THE SOUTHERN HALF OF THE
PANHANDLE FOR SUNDAY WHICH LOOKS TO BE MARGINAL TOO.

AT 9/18Z COLD FRONT HAS STALLED ACROSS WYOMING FROM A LOW AROUND
RAPID CITY SOUTHWESTWARD THROUGH DOUGLAS BUT NOT YET THROUGH
RAWLINS. THE WIND CORRIDOR FROM RAWLINS TO LARAMIE WHERE THE HIGH
WIND WARNING IS IN EFFECT HAS SEEN MANY LOCATIONS GUSTING TO NEAR
50 MPH AHEAD OF THE FRONT.

MODELS WANT TO PUSH THE FRONT THROUGH SE WY BY 10/03Z AND THE
PANHANDLE BY MIDNIGHT. CANNOT RULE OUT AN ISOLATED SHOWER OR STORM
WITH THE FRONT AS IT MOVES INTO THE HIGHER MOISTURE OF THE
PANHANDLE.

COOLER TEMPERATURES ACROSS THE CWA ON SUNDAY AND MONDAY. SUNDAY
WILL SEE STIFF WINDS IN THE SOUTHERN PANHANDLE. CONFIDENCE ABOUT
50/50 ON THE ADVISORY THOUGH.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY

DRY AND WARM FORECAST IN THE LONG TERM WITH GRADUALLY WARMING
TEMPERATURES EACH DAY. BY WEDNESDAY...700MB TEMPERATURES FORECAST
TO BE AROUND +14C...UP TO +16C BY FRIDAY. ECMWF STILL ADVERTISING
A BACK DOOR COLD FRONT FOR FRIDAY WHILE GFS HOLD FRONT MORE EAST
ACROSS CENTRAL AND WEST CENTRAL NEBRASKA. THIS WILL NEED TO BE
MONITORED AS THE EVENT DRAWS CLOSER. FOR NOW...KEPT A
PREDOMINANTLY DRY FORECAST WITH TEMPERATURES CLIMBING INTO THE
UPPER 80S/LOW 90S LATE IN THE WEEK.

&&

.AVIATION...VFR CONDITIONS EXPECTED AT ALL AERODROMES TONIGHT AND
SUNDAY. STRONG AND GUSTY WINDS THROUGH SUNDAY AFTERNOON.

&&

.FIRE WEATHER...

COLD FRONT LIES ACROSS NORTH CENTRAL WYOMING THIS AFTERNOON AND
HAS BECOME STATIONARY ROUGHLY ALONG A LINE FROM ALLIANCE TO
TORRINGTON TO JUST SOUTH OF DOUGLAS. SOUTH OF THE FRONT...SOUTHWEST
WINDS HAVE REMAINED STRONG WITH AFTERNOON HUMIDITIES IN THE SINGLE
DIGITS TO LOW TEENS. NORTH OF THE FRONT...NORTH TO NORTHEAST WINDS
AND HIGHER HUMIDITIES RESIDE. MAY HAVE TO CANCEL THE RED FLAG
WARNING FOR 301 THIS AFTERNOON AS HUMIDITIES HAVE STAYED HIGH AND
WINDS LOW THERE IS VERY LITTLE IN THE WAY OF A PUSH TO SEND THIS
FRONT SOUTH ANY FURTHER THROUGH THE AFTERNOON HOURS. STILL LOOKING
AT THE FRONT PUSHING THROUGH EARLY THIS EVENING. STRONG NORTHWEST
WINDS ARE STILL FORECAST BEHIND THE FRONT LATE THIS EVENING INTO
SUNDAY MORNING. HUMIDITIES MAY BE A CONCERN TOMORROW AS COOLER AIR
MOVES IN BEHIND THE FRONT. WILL KEEP CURRENT FIRE WEATHER
HEADLINES GOING FOR NOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 PM SATURDAY FOR WYZ109-WYZ110-WYZ111.
     RED FLAG WARNING UNTIL 9 PM SATURDAY FOR WYZ101-WYZ102-WYZ103-
     WYZ107-WYZ108-WYZ111-WYZ118-WYZ119.
     FIRE WEATHER WATCH FROM 11 AM SUNDAY TO 7 PM SUNDAY FOR WYZ101-
     WYZ102-WYZ103-WYZ107-WYZ108-WYZ118-WYZ119.
NE...FIRE WEATHER WATCH FROM 11 AM SUNDAY TO 7 PM SUNDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
     WIND ADVISORY FROM 6 AM SUNDAY TO 3 PM SUNDAY FOR NEZ019-NEZ020-
     NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM/FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jun 9, 9:32 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MDT SAT JUN 9 2012

WYZ101>119-101645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1032 AM MDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH WITH
GUSTS OF 50 TO 60 MPH TODAY WEST OF THE LARAMIE RANGE ARE FORECAST.
A HIGH WIND WARNING IS IN EFFECT FOR CENTRAL AND SOUTHWEST CARBON
COUNTY FROM NOON UNTIL 9 PM MDT. THE COMBINATION OF GUSTY
WINDS...LOW RELATIVE HUMIDITY AND VERY WARM TEMPERATURES WILL
PROMOTE HIGH WILDLAND FIRE DANGER. RED FLAG WARNINGS ARE IN EFFECT
THIS AFTERNOON THROUGH EARLY THIS EVENING FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST WYOMING.

A COLD FRONT WILL MOVE THROUGH SOUTHEAST WYOMING THIS EVENING.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR CONVERSE AND
NIOBRARA COUNTIES THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE NOTICEABLY COOLER AND WINDY SUNDAY...HOWEVER RELATIVE
HUMIDITIES WILL BE LOW. CRITICAL FIRE WEATHER CONDITIONS WILL
BE POSSIBLE FOR PORTIONS OF SOUTHEAST WYOMING DURING THE LATE
MORNING AND AFTERNOON HOURS.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND
FRIDAY. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1032 AM MDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND A DRY COLD FRONT
WHICH WILL MOVE THROUGH THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY NORTHWEST WINDS...COMBINED WITH MILD TEMPERATURES AND
LOW HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
LATE SUNDAY MORNING THROUGH EARLY EVENING. A FIRE WEATHER
WATCH IS IN EFFECT FOR THE WESTERN NEBRASKA PANHANDLE SUNDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND
FRIDAY. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

GRIFFITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southwest Carbon County

When
June 9, 3:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS site at Cow Creek measured a peak wind gust of 58 mph.

High Wind, South Laramie Range

When
June 10, 5:45 AM MST to 8:15 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Buford measured sustained winds of 40 mph or greater, with a peak gust of 69 mph at 10/0645.

High Wind, South Laramie Range Foothills

When
June 10, 6:15 AM MST to 7:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Emkay measured sustained winds of 40 mph or greater, with a peak gust of 66 mph at 10/0645.

High Wind, South Laramie Range

When
June 10, 6:17 AM MST to 7:32 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Vedauwoo measured sustained winds of 40 mph or greater, with a peak gust of 58 mph at 10/0617.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380941, 380942, 380944, 380943.